190919-yh-news-opioids-4.jpg

Fentanyl-laced 30 milligram counterfeit oxycodone tablets stored in multiple evidence bags Wednesday, Sept. 18, 2019, at the Yakima Police Department in Yakima, Wash.

Drug overdose deaths persist in Yakima County with fentanyl remaining the leading cause, said Yakima County Coroner Jim Curtice.

“Fentanyl is still pretty high, the main culprit,” he said Wednesday.

Drug overdose deaths totaled 98 in Yakima County in 2021, a 34% increase from 2020, when 73 had died from overdoses, the coroner’s office reported.

This year, the numbers are high, but not as alarming as 2021, Curtice said.

So far, there have been 34 suspected or confirmed overdose deaths, which mirrors what the county saw this time of year in 2020, he said.

The county had 46 overdose deaths by this time last year, Curtice said.

Kittitas County also saw a spike in overdose deaths last year related to counterfeit pills that resemble pharmaceutical Percocet 30s.

Public awareness, education, police work and the use of the overdose reversing drug Narcan may all be helping to curb such deaths, he said.

“I’m hoping that people are making better choices,” Curtice said. “I know law enforcement is trying to get it off the street as much as possible.”

Small amounts of fentanyl can be fatal, and illegal drug makers are pushing pills into the streets without any quality control.

Police officers and emergency responders regularly carry Narcan, and it is available to the public.

“If it weren’t for Narcan, we’d probably have a lot more (overdose deaths),” Curtice said. “However, a person can’t self-administer it if they’re in trouble.”

Opioids have become the leading killer in overdose deaths locally and nationally, according to a Yakima Health District news release.

Nationwide, overdose deaths rose by nearly 30% in 2020, with more than 92,000 deaths compared to less than 72,000 the previous year, according to the National Center for Health Statistics.

Fentanyl is up to 50 times stronger than heroin and 100 times stronger the morphine, the release said.

Here are potential signs of an opioid overdose:

• Small, constricted “pinpoint pupils”

• Falling asleep or losing consciousness

• Slow, weak, or no breathing

• Choking or gurgling sounds

• Limp body

• Cold and/or clammy skin

• Discolored skin (especially in lips and nails)

If someone is experiencing an overdose, call 9-1-1 immediately. Anyone who seeks medical assistance for a drug overdose is shielded against drug possession charges by the state’s Good Samaritan law.

Reach Phil Ferolito at pferolito@yakimaherald.com.

(0) comments

Comments are now closed on this article.

Comments can only be made on article within the first 3 days of publication.